Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 112, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2013, 2:43 PM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2013, 2:43 PM CDT (19:43 UTC)
- Expired
- May 30, 2013, 3:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
285
WUUS53 KDDC 301943
SVRDDC
KSC051-135-165-195-302030-
/O.NEW.KDDC.SV.W.0112.130530T1943Z-130530T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT THU MAY 30 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RANSOM...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BROWNELL AND MCCRACKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3889 9944 3858 9943 3847 9988 3863 9999
TIME...MOT...LOC 1943Z 243DEG 23KT 3860 9982
HAIL...1.50IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
735
WWUS53 KDDC 302003
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT THU MAY 30 2013
KSC051-135-165-195-302030-
/O.CON.KDDC.SV.W.0112.000000T0000Z-130530T2030Z/
TREGO KS-RUSH KS-NESS KS-ELLIS KS-
303 PM CDT THU MAY 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ELLIS...NORTHEASTERN NESS...NORTHWESTERN RUSH AND SOUTHEASTERN TREGO
COUNTIES UNTIL 330 PM CDT...
AT 258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNELL...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCCRACKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3850 9979 3869 9986 3889 9944 3858 9943
TIME...MOT...LOC 2003Z 243DEG 23KT 3866 9967
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM CDT, 13 minutes earlier.
Area forecast discussion, May 30, 2:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT THU MAY 30 2013 ...UPDATED FOR THE LONG TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1004 AM CDT THU MAY 30 2013 WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE A CLOSED OFF UPPER LEVEL LOW DEVELOPING ACROSS THE WESTERN DAKOTAS. MEANWHILE, A +90KT UPPER LEVEL JET IS STREAMING SOUTHEAST ACROSS THE INTERMOUNTAIN WEST INTO NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE. NEAR THE SURFACE, A TROUGH OF LOW PRESSURE STRETCHES FROM CENTRAL NEBRASKA SOUTHWARD ACROSS CENTRAL KANSAS INTO EXTREME WESTERN OKLAHOMA. SURFACE DEWPOINTS ARE IN THE 50S(F) ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS WITH THE 40S(F) NEAR THE COLORADO BORDER. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 120 PM CDT THU MAY 30 2013 ISOLATED SHOWERS AND THUNDERSTORMS WILL DRIFT SLOWLY EAST ACROSS WEST CENTRAL AND SOUTHWEST KANSAS INTO CENTRAL KANSAS THIS AFTERNOON, THEN GRADUALLY DISSIPATE BY THIS EVENING. SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE WITH ANY OF THESE SHOWERS/STORMS. WIDESPREAD SEVERE WEATHER IS UNLIKELY. SHORT RANGE MODELS INDICATE THE CLOSED OFF UPPER LOW IN THE NORTHERN PLAINS SHIFTING EAST ACROSS THE DAKOTAS TONIGHT AND FRIDAY. MEANWHILE, A TROUGH AXIS ATTENDANT TO THE UPPER LOW WILL LIFT NORTHEAST OUT OF THE CENTRAL PLAINS INTO THE UPPER MIDWEST TONIGHT. AS THIS OCCURS, THE SURFACE BOUNDARY/TROUGH EXTENDING FROM CENTRAL NEBRASKA SOUTHWARD INTO CENTRAL KANSAS WILL BEGIN TO PUSH EAST THIS EVENING, SHIFTING THE FOCUS FOR THUNDERSTORM DEVELOPMENT FURTHER TO OUR EAST. ISOLATED THUNDERSTORMS MAY BE POSSIBLE EARLY THIS EVENING ACROSS CENTRAL KANSAS, INCLUDING NEAR AND ALONG A LINE FROM ST. JOHN TO MEDICINE LODGE. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. MUCH DRIER CONDITIONS ARE THEN EXPECTED INTO FRIDAY AS AS THE UPPER LEVEL LOW MOVES FURTHER EAST INTO THE WESTERN GREAT LAKES REGION WHILE DRIER AIR NEAR THE SURFACE ADVECTS EAST-SOUTHEAST INTO WESTERN KANSAS. TEMPERATURES WILL BE NEAR NORMAL TONIGHT AS LIGHT AND VARIABLE WINDS TAKE HOLD ACROSS MUCH OF WESTERN KANSAS WHILE SKIES REMAIN MOSTLY CLEAR. WITH SURFACE DEWPOINTS DROPPING INTO THE 30S(F) NEAR THE COLORADO BORDER TO THE 50S(F) HOLDING IN CENTRAL KANSAS, LOOK FOR LOWS MAINLY DOWN INTO THE 50S(F) LATE TONIGHT WITH LOWER TO MID 60S(F) POSSIBLE IN SOUTH CENTRAL KANSAS WHERE INCREASED MOISTURE WILL REMAIN. A WEST TO NORTHWESTERLY DOWNSLOPE FLOW IS EXPECTED TO DEVELOP ACROSS WESTERN KANSAS FRIDAY AS THE SURFACE BOUNDARY/TROUGH ADVANCES FURTHER TO THE EAST. THE NAM AND GFS SHOW TEMPERATURES AT H85 RANGING FROM AROUND 20C IN CENTRAL KANSAS TO NEAR 25C IN FAR SOUTHWEST KANSAS BY FRIDAY AFTERNOON. WITH PLENTY OF SUNSHINE AND A DOWNSLOPE FLOW ACROSS WESTERN KANSAS, LOOK FOR HIGHS WELL UP INTO THE 80S(F) TO NEAR 90F. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 226 PM CDT THU MAY 30 2013 THE MOST RECENT LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE 5H PRESSURE PATTERN, OUT THROUGH ABOUT 84 HOURS, THEN THE GFS BECOMES SLIGHTLY MORE AMPLIFIED WITH THE TROUGH OVER THE GREAT LAKES AREA. FURTHER DOWN THE FORECAST, THERE WILL BE A LARGE UPPER LOW MOVE FROM WEST TO EAST THROUGH THE NORTHERN STATES MONDAY INTO TUESDAY. A LOW PRESSURE TROUGH WILL SAG DOWN INTO THE PLAINS AND MAY PROVIDE ENOUGH VORTICITY AND UPPER LEVEL LIFT FOR THUNDERSTORMS ACROSS WESTERN KANSAS. FURTHERMORE, A COLD FRONT WILL PASS BY FRIDAY NIGHT AND BRING COOLER AIR SOUTHWARD INTO KANSAS. HIGHS ON SATURDAY AND SUNDAY WILL ONLY BE IN THE LOWER 70S TO LOWER 80S. SATURDAY WILL ALSO GET WINDY WITH NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTY. SO IT WILL BE COOL AND WINDY SATURDAY. AFTER SUNDAY, THE UPPER FLOW WILL TURN TO THE WEST AND GO ZONAL, AND A SOUTHWEST FLOW AT THE SURFACE WILL PUSH SURFACE TEMPERATURES BACK INTO 90S FOR BOTH MONDAY AND TUESDAY. THE MODELS ARE DEPICTING A DRY LINE FORMING BOTH MONDAY AND TUESDAY, WITH A COLD FRONT CRASHING THROUGH LATE TUESDAY. FOR NOW, WITH THAT SURFACE SET UP AND MINOR DISTURBANCES FLOWING OVERHEAD, THERE COULD BE SOME SEVERE WEATHER DEVELOP BOTH MONDAY AND TUESDAY AFTERNOONS. THIS SITUATION WILL NEED TO BE MONITORED. THAT COLD FRONT PASSING THROUGH LATE TUESDAY WILL KNOCK HIGH TEMPERATURES BACK INTO THE 80S FOR WEDNESDAY AND THURSDAY. THE UPPER MINOR WAVES PASSING QUICKLY THROUGH THE PLAINS DURING THE MID WEEK WILL KEEP PRECIPITATION CHANCES GOING FOR WEDNESDAY, WEDNESDAY NIGHT AND THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1201 PM CDT THU MAY 30 2013 VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH EARLY FRIDAY MORNING. AS FOR WINDS, A SURFACE TROUGH EXTENDING FROM SOUTHERN NEBRASKA SOUTH THROUGH CENTRAL KANSAS INTO FAR WESTERN OKLAHOMA WILL PUSH SLOWLY EAST TODAY AND TONIGHT. AS A RESULT, LIGHT AND VARIABLE WINDS WILL BECOME WESTERLY 10 TO 20KT THIS AFTERNOON THEN BECOME LIGHT AND VARIABLE AGAIN THIS EVENING AFTER SUNSET. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 88 54 79 / 10 0 10 0 GCK 53 88 52 77 / 0 0 10 0 EHA 55 90 53 79 / 0 0 10 0 LBL 55 92 55 81 / 0 0 10 0 HYS 55 83 53 73 / 10 0 10 10 P28 62 88 59 81 / 10 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ061-062-074>076-086. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...BURKE AVIATION...JJOHNSON
Hazardous weather outlook, May 30, 3:22 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 322 AM CDT THU MAY 30 2013 KSZ030-031-043>046-061>066-074>081-084>090-310830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 322 AM CDT THU MAY 30 2013 /222 AM MDT THU MAY 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEPART THE REGION BY MID MORNING. THE MAIN THREAT WITH THIS ACTIVITY IS LIGHTNING AND MODERATE TO HEAVY RAINFALL. A RED FLAG WARNING IS IN EFFECT FROM NOON TO 8 PM CDT FOR PORTIONS OF SOUTHWEST KANSAS. SEE FIRE WEATHER MESSAGE FOR SPECIFIC DETAILS. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THIS EVENING ALONG AND EAST OF A LINE FROM ELLIS COUNTY TO COMANCHE COUNTY. THE MAIN THREAT IS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE FRIDAY AND FRIDAY EVENING. ANY THUNDERSTORMS WHICH DEVELOP IN BARBER COUNTY SHOULD MOVE SOUTHEAST INTO OKLAHOMA QUICKLY BEFORE BECOMING SEVERE. AFTER A QUIET PERIOD THIS WEEKEND...THUNDERSTORM CHANCES WILL INCREASE EARLY NEXT WEEK. SEVERE STORMS WILL BE POSSIBLE AS WIND SHEAR AND INSTABILITY INCREASES LATE MONDAY AND PERHAPS INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN/UMSCHEID
In the hours before
Local storm report, May 30, 9:20 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 AM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 SW LA CROSSE 38.46N 99.40W
05/30/2013 E0.95 INCH RUSH KS PUBLIC
&&
MSCOTTLocal storm report, May 30, 9:25 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 AM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL PRATT 37.65N 98.74W
05/30/2013 E0.75 INCH PRATT KS TRAINED SPOTTER
&&
MSCOTTSpecial weather statement, May 30, 2:17 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 217 PM CDT THU MAY 30 2013 KSZ031-302000- ELLIS- 217 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY... AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ANTONINO...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN ELLIS COUNTY...INCLUDING THE CITIES OF ANTONINO... HAYS...MUNJOR...TOULON AND VICTORIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3912 9921 3871 9906 3871 9954 3884 9959 TIME...MOT...LOC 1917Z 253DEG 23KT 3879 9944 JJOHNSON
Special weather statement, May 30, 2:34 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 234 PM CDT THU MAY 30 2013 KSZ030-045-302015- NESS-TREGO- 234 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS AND SOUTHEASTERN TREGO COUNTIES... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RANSOM...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN NESS AND SOUTHEASTERN TREGO COUNTIES... INCLUDING THE CITIES OF RANSOM AND BROWNELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3888 9961 3855 9960 3847 9997 3863 10008 TIME...MOT...LOC 1934Z 240DEG 21KT 3861 9990 JJOHNSON
Local storm report, May 30, 2:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 W ANTONINO 38.78N 99.44W
05/30/2013 E1.75 INCH ELLIS KS LAW ENFORCEMENT
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Lane, Scott | 40 min |
| May 29, 7:20 PM CDT | Tornado Warning | DDC | Grant, Kearny | 25 min |
| May 29, 7:45 PM CDT | Special Weather Statement | DDC | Lane, Ness, Trego | 45 min |
| May 29, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 49 min |
| May 30, 2:04 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness | 12 hr |
| May 30, 2:34 AM CDT | Red Flag Warning | DDC | Grant, Hamilton, Haskell, Kearny, Seward, Stanton | 17 hr |
| May 30, 8:40 AM CDT | Special Weather Statement | DDC | Comanche | 50 min |
| May 30, 2:17 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| May 30, 2:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 30, 2:34 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| May 30, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 45 min |
| May 30, 3:53 PM CDT | Special Weather Statement | DDC | Rush | 52 min |
| May 30, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.